- Open Access
Mountain pass lemma and new periodic solutions of the singular second order Hamiltonian system
© Li and Li; licensee Springer. 2014
- Received: 2 February 2014
- Accepted: 18 February 2014
- Published: 27 February 2014
We generalize the classical Ambrosetti-Rabinowitz mountain pass lemma with the Palais-Smale condition for functional to some singular case with the Cerami-Palais-Smale condition and then we study the existence of new periodic solutions with a fixed period for the singular second-order Hamiltonian systems with a strong force potential.
MSC:34C15, 34C25, 58F.
- Ambrosetti-Rabinowitz’s mountain pass lemma
- singular second-order Hamiltonian systems
- periodic solutions
- Cerami-Palais-Smale condition
where (, ) and ; denotes the gradient of the function defined on Ω.
In 1975, Gordon  firstly used variational methods to study periodic solutions of planar 2-body type problems, he assumed the condition nowadays called Gordon’s strong force condition.
for every and .
Suppose that is T-periodic in t; as regards the behavior of at infinity, they suppose that one of the following conditions holds.
Condition (V2): , (uniformly for t) and for every , .
Setting , they got the following results.
Theorem 1.1 (Greco )
If (V1) and one of (V2)-(V4) hold, and moreover , then there is at least one non-constant T-periodic solution.
Suppose that , so ; moreover suppose we have the following condition.
Condition (V5): K is compact (or empty).
Then, if (V1) and one of (V2)-(V4) hold, there exist infinitely many non-constant T-periodic solutions.
In this paper, we prove the following new theorem.
Theorem 1.3 Suppose satisfies the conditions:
(V1) For the given , .
(V2) , .
(V3) There is , such that for any given andwe havewhere
(V4) There exists such that ,
(V5) as uniformly for .
Then the system (1.1) has at least a non-constant T-periodic solution.
then , (1.1) has at least a T-periodic solution.
Lemma 2.1 (Sobolev-Rellich-Kondrachov )
and the embedding is compact.
Lemma 2.2 (Eberlein-Shmulyan )
A Banach space X is reflexive if and only if any bounded sequence in X has a weakly convergent subsequence.
- (i)Let and , then we have Wirtinger’s inequality:
- (ii)Let and , then we have Sobolev’s inequality:
- (iii)Let ϕ be a convex function on the real line; is a non-negative real-valued function which is Lebesgue-integrable, then
Lemma 2.4 (Ekeland )
Definition 2.1 (Palais and Smale )
and has a strongly convergent subsequence; then we say that f satisfies the condition.
Cerami  presented a weaker compact condition than the above classical condition.
Definition 2.2 ()
then has a strongly convergent subsequence in Λ.
Then we say that f satisfies the condition.
We can give a weaker condition than the condition.
and has a weakly convergent subsequence in Λ, then we say that f satisfies the condition.
Lemma 2.5 (Ambrosetti-Rabinowitz , mountain pass lemma)
then , where . If f satisfies the condition on , furthermore, if as , then C is a critical value for f.
then the critical point of on Λ is a T-periodic solution of (1.1).
has a strongly convergent subsequence and the limit is in Λ.
So is bounded. Then has a weakly convergence subsequence, and it is standard to further prove that this subsequence is strongly convergent in Λ.
Now we can prove our theorem.
It is easy to see that if , ϕ attains its infimum which is a positive number. , we can take , take , . By Sobolev’s inequality, we know that , so if , then the above proofs hold.
By Lemmas 2.5 and 3.2, f has a critical value , and the corresponding critical point is a T-periodic solution of the system (1.1). Furthermore, we claim that the critical point is non-constant; in fact, if otherwise, by the anti- periodic property, we know that the critical point must be constant zero, which is impossible since . □
- Ambrosetti A, Coti Zelati V: Closed orbits of fixed energy for singular Hamiltonian systems. Arch. Ration. Mech. Anal. 1990, 112: 339-362. 10.1007/BF02384078MathSciNetView ArticleMATHGoogle Scholar
- Ambrosetti A, Coti Zelati V: Periodic Solutions for Singular Lagrangian Systems. Springer, Berlin; 1993.View ArticleMATHGoogle Scholar
- Bahri A, Rabinowitz PH: A minimax method for a class of Hamiltonian systems with singular potentials. J. Funct. Anal. 1989, 82: 412-428. 10.1016/0022-1236(89)90078-5MathSciNetView ArticleMATHGoogle Scholar
- Benci V, Giannoni G: Periodic solutions of prescribed energy for a class of Hamiltonian system with singular potentials. J. Differ. Equ. 1989, 82: 60-70. 10.1016/0022-0396(89)90167-8MathSciNetView ArticleMATHGoogle Scholar
- Carminati C, Sere E, Tanaka K: The fixed energy problem for a class of nonconvex singular Hamiltonian systems. J. Differ. Equ. 2006, 230: 362-377. 10.1016/j.jde.2006.01.021MathSciNetView ArticleMATHGoogle Scholar
- Chang KC: Infinite Dimensional Morse Theory and Multiple Solution Problems. Birkhäuser, Boston; 1993.View ArticleMATHGoogle Scholar
- Degiovanni M, Giannoni F: Dynamical systems with Newtonian type potentials. Ann. Sc. Norm. Super. Pisa 1988, 15: 467-494.MathSciNetMATHGoogle Scholar
- Ekeland I: Convexity Methods in Hamiltonian Mechanics. Springer, Berlin; 1990.View ArticleMATHGoogle Scholar
- Fadell E, Husseini S: A note on the category of free loop space. Proc. Am. Math. Soc. 1989, 102: 527-536.MathSciNetView ArticleMATHGoogle Scholar
- Gordon WB: Conservative dynamical systems involving strong forces. Trans. Am. Math. Soc. 1975, 204: 113-135.View ArticleMathSciNetMATHGoogle Scholar
- Greco C: Periodic solutions of a class of singular Hamiltonian systems. Nonlinear Anal. TMA 1988, 12: 259-269. 10.1016/0362-546X(88)90112-5View ArticleMathSciNetMATHGoogle Scholar
- Majer P: Ljusternik-Schnirelmann theory with local Palais-Smale conditions and singular dynamical systems. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1991, 8: 459-476.MathSciNetMATHGoogle Scholar
- Pisani L: Periodic solutions with prescribed energy for singular conservative systems involving strong forces. Nonlinear Anal. TMA 1993, 21: 167-179. 10.1016/0362-546X(93)90107-4MathSciNetView ArticleMATHGoogle Scholar
- Rabinowitz PH: A note on periodic solutions of prescribed energy for singular Hamiltonian systems. J. Comput. Appl. Math. 1994, 52: 147-154. 10.1016/0377-0427(94)90354-9MathSciNetView ArticleMATHGoogle Scholar
- Tanaka K: A prescribed energy problem for a singular Hamiltonian system with weak force. J. Funct. Anal. 1993, 113: 351-390. 10.1006/jfan.1993.1054MathSciNetView ArticleMATHGoogle Scholar
- Tanaka K: A prescribed energy problem for conservative singular Hamiltonian system. Arch. Ration. Mech. Anal. 1994, 128: 127-164. 10.1007/BF00375024View ArticleMathSciNetMATHGoogle Scholar
- Tanaka K: Periodic solutions for singular Hamiltonian systems and closed geodesics on non-compact Riemannian manifolds. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 2000, 17: 1-33. 10.1016/S0294-1449(99)00102-XView ArticleMathSciNetMATHGoogle Scholar
- Terracini S: Multiplicity of periodic solutions of prescribed energy problem for singular dynamical system. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1992, 9: 597-641.MathSciNetMATHGoogle Scholar
- Zhang SQ, Zhou Q: Symmetric periodic noncollision solutions for N -body-type problems. Acta Math. Sin. New Ser. 1995, 11: 37-43. 10.1007/BF02274045View ArticleMathSciNetMATHGoogle Scholar
- Mawhin J, Willem M: Critical Point Theory and Applications. Springer, Berlin; 1989.MATHGoogle Scholar
- Hardy G, Littlewood JE, Polya G: Inequalities. 2nd edition. Cambridge University Press, Cambridge; 1952.MATHGoogle Scholar
- Palais R, Smale S: A generalized Morse theory. Bull. Am. Math. Soc. 1964, 70: 165-171. 10.1090/S0002-9904-1964-11062-4MathSciNetView ArticleMATHGoogle Scholar
- Cerami G: Un criterio di esistenza per i punti critici so variete illimitate. Rend. Accad. Sci. Lomb. 1978, 112: 332-336.MathSciNetGoogle Scholar
- Ambrosetti A, Rabinowitz P: Dual variational methods in critical point theory and applications. J. Funct. Anal. 1973, 14: 349-381. 10.1016/0022-1236(73)90051-7MathSciNetView ArticleMATHGoogle Scholar
- Palais R: The principle of symmetric criticality. Commun. Math. Phys. 1979, 69: 19-30. 10.1007/BF01941322MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.